Published on:

UPDATE: Potential Risks with Liquid-filled Intragastric Balloons – FDA Letter to Health Care Providers

gastric-balloon-procedure-645w-300x186

UPDATE: The FDA continues to work with the manufacturers to evaluate reports of deaths in patients with liquid-filled intragastric balloon systems used to treat obesity. Since the August 2017 update:

  • The FDA has received reports of five additional deaths that occurred worldwide since 2016. Four of these deaths (three with the Orbera Intragastric Balloon System manufactured by Apollo Endosurgery, and one with the ReShape Integrated Dual Balloon System manufactured by ReShape Lifesciences) occurred following gastric perforation one  day to 3.5 weeks after balloon placement. The fifth death was reported for a patient who had the Orbera Intragastric Balloon System.  The report does not mention a perforation event and the manufacturer is still investigating this death.

Since 2016, the FDA has received reports of a total of 12 deaths that occurred in patients with liquid-filled intragastric balloon systems worldwide. Seven of these 12 deaths were patients in the U.S. (four with the Orbera Intragastric Balloon System, and three with the ReShape Integrated Dual Balloon System).

In collaboration with the manufacturers, the FDA has approved new U.S. labeling for the Orbera and ReShape balloon systems with more information about possible death associated with the use of these devices in the U.S. Please see the statements from each manufacturer (Apollo Endosurgery and ReShape Lifesciences) for additional details about the new labeling.

The FDA recommends health care providers:

  • Instruct patients regarding symptoms of potentially life-threatening complications such as balloon deflation, gastrointestinal obstruction, ulceration, and gastric and esophageal perforation
  • Monitor patients closely during the entire term of treatment with liquid-filled intragastric balloon systems for potential complications, including acute pancreatitis and spontaneous hyperinflation as stated in our February 2017 letter to health care providers
  • Report any adverse events related to intragastric balloon systems through MedWatch, the FDA Safety Information and Adverse Event Reporting program.

The FDA will continue to monitor the safety and effectiveness of these approved devices by working with the manufacturers to monitor death reports, assess possible risk factors and mitigations, and ensure that the products’ labeling address these risks. The FDA will keep the public informed as significant new information or recommendations become available.

On August 10, 2017, the FDA issued an update “to alert health care providers of five reports of unanticipated deaths that occurred from 2016 to present in patients with liquid-filled intragastric balloon systems used to treat obesity.” The update states:

Four reports involve the Orbera Intragastric Balloon System, manufactured by Apollo Endo Surgery, and one report involves the ReShape Integrated Dual Balloon System, manufactured by ReShape Medical Inc. All five reports indicate that patient deaths occurred within a month or less of balloon placement. In three reports, death occurred as soon as one to three days after balloon placement.

The FDA update also alerts the FDA has received “two additional reports of deaths in the same time period related to potential complications associated with balloon treatment, one gastric perforation with the Orbera Intragastric Balloon System and one esophageal perforation with the Reshape Integrated Dual Balloon System.

On February 9, 2017, after receiving “several dozen adverse event reports regarding balloon over-inflation of liquid-filled systems” and a separate set of reports indicating that “acute pancreatitis developed in several patients,” the FDA issued a letter to health care providers which recommended that health care providers closely monitor patients with liquid-filled intragastric balloon systems for two types of adverse events:

(1) spontaneous hyperinflation (the liquid-filled intragrastric balloon over-inflating with air or more liquid in patient’s stomachs) or

(2) development of acute pancreatitis. The FDA reported that both adverse events resulted in the need for premature device removal.   See February 9, 2017 FDA letter.

According to the FDA, as of February 9, 2017, labeling for liquid-filled intragrastric balloons did not address the issues of spontaneous over-inflation or acute pancreatitis. Since the issuance of the February 2017 letter, both manufacturers have revised their product labeling to address these risks.

See August 10, 2017 FDA Update.

The FDA has reported that the symptoms of balloon over-inflation include “intense abdominal pain, swelling of the abdomen (abdominal distension), with or without discomfort, difficulty breathing, and/or vomiting” while symptoms of acute pancreatitis include “severe abdominal and back pain.” See February 9, 2017 FDA letter.

The experienced team of trial lawyers at the Reyes Browne Reilley Law Firm focus on the representation of plaintiffs who have suffered personal injuries or death. Reyes Browne Reilley is currently accepting cases in all 50 states for individuals who had a liquid-filled intragastric balloon system and experienced the injuries or death described above. Please contact our experienced attorneys immediately for a free case consultation – you may fill out the form to the right or call us toll-free 24 hours a day at (877) 977-2286.

Contact Information